cendoc bogani publicaciones PMD conductas adictivas

Ficha Bibliografía científica

A Case of Kratom-induced Seizures

Afzal, Hasnain; Esang, Michael; Rahman, Sabreen

Año: 2020

Kratom or Mitragna speciosa is a tropical tree that is indigenous to Southeast Asia, where it has been used for various medicinal reasons. In the West, it is used in the self-treatment of opioid withdrawal, pain, and a variety of mood and anxiety states. Two active ingredients in kratom are mitragynine and 7-hydroxymitragynine, which have affinity at the mu-opioid receptor among others. Kratom is easily available over the Internet and its use is increasing in the United States. It is currently listed by the Drug Enforcement Administration as a drug of concern. In 2017, the U.S. Food and Drug Administration started issuing a series of warnings about kratom, and by early 2018, it released a statement identifying 44 deaths related to kratom use. The Centers for Disease Control and Prevention has also reported 91 deaths directly linked to kratom use in 2019. Although its safety profile needs additional research for clarification, there have been reports of kratom-induced or kratom-related respiratory depression, hypothyroidism, secondary hypogonadism, hyperprolactinemia, psychosis, and seizures. We report a case of kratom-induced tonic-clonic seizures in a 27-year-old Caucasian male with a psychiatric history of anxiety, attention-deficit/hyperactivity disorder, benzodiazepine use disorder, and opioid use disorder. He was hospitalized after a witnessed tonic-clonic seizure. There was no significant metabolic abnormality on laboratory testing. Spinal cord and brain imaging were unremarkable, whereas his urine toxicology was positive for opioids only, which was likely a false-positive result due to cross-reactivity with his sleeping aids. He was evaluated by the Consultation-Liaison Psychiatry team for psychotic symptoms. On evaluation, the patient´s psychosis had resolved, but he endorsed racing thoughts, significant anxiety, and insomnia. He admitted to drinking three to four 8-mL bottles of Kratom daily for one-and-a-half years to self-medicate his anxiety after losing his health insurance. In the hospital, he was treated with anxiolytics, counseled to abstain from Kratom use, and was referred for substance use disorder treatment. This case highlights the life-threatening complications of Kratom that is easily available online.

Tipo documento:

Artículo

Número/Volumen:

12

Páginas:

0 - 0

Fuente:

CUREUS

Palabras clave:

kratom; opioid; seizures; substance use

 

Comparte con otras personas

Compartir Compartir  Compartir

Regidoría de Salut i Consum del Ajuntament de València

Logotipo Universitat de València
Logotipo UISYS
Logotipo CSIC
Logotipo Consellería de Sanitat Universal y Salut Pública de la Generalitat Valenciana

Siguenos en:

 

Última actualización: 21/01/2021

Centro de documentación sobre drogodependencias y otros trastornos adictivos Dr. Emilio Bogani Miquel
Cendoc Bogani

Publicaciones, Artículos, Carteles, Posters y enlaces Web sobre Drogodependencias y Trastornos Adictivos relevantes para profesionales de las Ciencias de la Salud, Educación e Información.

Copyright © Centro de documentación sobre drogodependencias y otros trastornos adictivos Dr. Emilio Bogani Miquel, 2019.
Cendoc Bogani - C/ Amadeo de Saboya, 11 - bajo - 46010 - Valencia
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y con fines estadísticos. Al continuar con la navegación entendemos que se acepta nuestra política de cookies. Más Información